Friday 10 February 2012
Following reports that a batch of white powder known as NRG is being used and injected locally, Guernsey's health authorities are warning islanders that injecting any drug which is not manufactured under prescribed conditions is a very risky activity.
The Health and Social Services Department (HSSD) is aware that a product purporting to contain a white powder naphyrone substance known as NRG-1 has become available locally. This product appears to have major additional health risks attached to its use, and anyone thinking of using this product should not do so as it may seriously harm their health.
Whilst the product reported locally purports to contain NRG-1, it may be the combination of the NRG-1 and what it has been mixed with that is causing problems of blood clotting and damage to the limbs. There has also been a report of what was thought to be mephadrone being injected and causing an awful burning sensation.
The materials used in drugs which are not manufactured under prescribed conditions are often toxic, contaminated with other chemicals, or mixed with products which themselves may be harmful (and possibly infectious agents). Any one of these can cause clots, resulting in the loss of blood supply to a limb a stroke, heart attack or death, even in experienced injectors.
NRG-1 is normally a drug which will be sold on the streets and will not be sold legitimately. Islanders coming into contact with the substance purporting to be NRG-1 would not know what it is, and how they are going to react to it. The name it has when it is either given or sold to an individual may not be what it actually is, hence the danger and the risks that are being taken when injecting an unknown substance into the body.
Islanders are advised to contact their GP or go to Accident & Emergency if there is any cause of immediate concern.
For further information, see the Illegal Highs leaflet, available from this page.